Prophylactic Acetaminophen Before Vaccination in Infants Reduces Vaccine Response

Fran Lowry

October 16, 2009

October 16, 2009 — Prophylactic administration of acetaminophen (paracetamol) to reduce fever or febrile convulsions after vaccination in infants actually results in reduced immunogenicity and should not be routinely recommended, according to a new study published in the October 17 issue of The Lancet.

"Although fever is part of the normal inflammatory process after immunization, prophylactic antipyretic drugs are sometimes recommended to allay concerns of high fever and febrile convulsion," write Roman Prymula, MD, from the University of Defence, Hradec Kralove, Czech Republic, and colleagues. "Evidence lending support to this approach is scarce; the level of fever is unrelated to the onset of convulsion, and antipyretic drugs are ineffective in prevention of benign febrile convulsion in children who are at risk."

The aim of the study was to assess the effect of acetaminophen on infant febrile reaction rates and vaccine responses.

Vaccination Open-Label Studies Performed

The authors performed 2 consecutive (primary and booster) vaccination open-label studies. Healthy infants aged 9 to 16 weeks were randomly assigned to receive 3 prophylactic acetaminophen doses every 6 to 8 hours in the first 24 hours (n = 226 infants) or to no acetaminophen (n = 233 infants) after each vaccination with a 10-valent pneumococcal nontypeable Haemophilus influenzae protein D-conjugate vaccine (PHiD-CV) coadministered with the hexavalent diphtheria-tetanus-3-component acellular pertussis-hepatitis B-inactivated poliovirus types 1, 2, and 3-H influenzae type b (DTPa-HBV-IPV/Hib) and oral human rotavirus vaccines.

Prophylactic acetaminophen did reduce febrile reactions, the investigators report. The percentage of children with a temperature of 38ºC or greater after at least 1 dose was significantly lower in the prophylactic acetaminophen group after primary vaccination (94/226; 42%) and after booster (64/178; 36%) vs the no-prophylactic acetaminophen group after primary vaccination (154/233; 66%) and after booster (100/172; 58%). Fever greater than 39.5ºC was uncommon in both groups.

Unexpected Finding Reported

However, an unexpected finding was a substantial reduction in the primary antibody response to each of the 10 pneumococcal conjugate vaccine serotypes and to Hib polysaccharide, diphtheria, tetanus, and pertactin antigens. "After boosting, lower antibody GMCs persisted in the prophylactic...[acetaminophen] group for antitetanus, protein D, and all pneumococcal serotypes except for 19F," the study authors write.

"To our knowledge, such an effect of prophylactic...[acetaminophen] on postimmunisation immune responses has not been documented before. Remarkably few published studies have assessed the effects of antipyretic drugs on child vaccine responses," Dr. Prymula and colleagues write.

They conclude that the clinical relevance of their findings is unknown and needs further assessment but suggest that the prophylactic administration of antipyretic drugs at the time of vaccination "should nevertheless no longer be routinely recommended without careful weighing of the expected benefits and risks."

Comments: Important Question Raised

In an accompanying comment, Robert T. Chen, MD, from the Centers for Disease Control and Prevention in Atlanta, Georgia, and colleagues, write that Dr. Prymula and colleagues raise an important question regarding the clinical and public health implications of reduced antibody concentrations with the use of acetaminophen. This is particularly important with regard to the extent to which acetaminophen might reduce population protection.

"This point has implications, especially for Haemophilus influenzae and pneumococcus, for which higher and sustained antibody concentrations are needed to interrupt the carrier state and reduce transmission within the population," they write.

Dr. Chen and colleagues add that vaccine policymakers should assess the implications of the study findings for vaccination programs, concluding, "Prymula and colleagues present a compelling case against routine use of...[acetaminophen] during paediatric immunizations."

Anna Taddio, PhD, from the Hospital for Sick Children and the University of Toronto, Toronto, Ontario, Canada, agrees. Dr. Taddio told Medscape Pediatrics that today's vaccines are safer, with fewer adverse effects, and that recent studies have begun to show that antipyretics do not do as much to reduce fever and alleviate pain and other uncomfortable symptoms associated with infant vaccinations as previously believed.

"In general, fewer people are recommending routine use of Tylenol, so this study is helping that pendulum sway more to the 'don't use' end by suggesting that you shouldn't give...[acetaminophen] just in case a child may develop side effects, because this might be contributing to a problem which no one else has ever shown before — that...[acetaminophen] interferes with the vaccine."

She concurred with Dr. Chen and colleagues that the new finding raises public health concerns.

"The amount of protective antibody was a little bit lower for some of these vaccines, so if everybody's levels are a little lower, some people may continue to carry the organism. This might not mean much for an individual, but we don't know whether other people in the population will be getting infected."

Dr. Taddio added that she considers the use of prophylactic acetaminophen an option to be considered in case a child has a severe reaction after being vaccinated.

"Because this study showed reduced protective antibodies with...[acetaminophen] and because other studies fail to show that...[acetaminophen] actually helps as much as we thought, I won't recommend that parents give to their kids. I would say that's out of the books now. If a child does develop a fever and is very uncomfortable, then you can give it. That’s a common sense approach anyway. Why would you give drugs unnecessarily?"

This study was funded by GlaxoSmithKline Biologicals. Dr. Prymula has disclosed various financial relationships with GlaxoSmithKline. Dr. Chen and Dr. Taddio have disclosed no relevant financial relationships.

Lancet. 2009;374:1305-1306, 1339-1350.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....